Simultaneous Liver-Kidney Transplantation in Patient with a History of Heparin-Induced Thrombocytopenia: A Case Report and Literature Review
Unknown ethiology, Unusual setting of medical care
Kazuhiro Taguchi, Kohei Ishiyama, Kentaro Ide, Masahiro Ohira, Hiroyuki Tahara, Hideki Ohdan
(Department of Gastroenterological and Transplant Surgery, Graduate School of Biomedical and Health Sciences, Hiroshima University, Hiroshima City, Hiroshima, Japan)
Am J Case Rep 2019; 20:980-987
Heparin-induced thrombocytopenia (HIT) is the development of thrombocytopenia caused by exposure to heparin. Here, we report the case of a 58-year-old male with HIT who then underwent a successful simultaneous liver-kidney transplantation (SLKT).
CASE REPORT: The patient had end-stage hepatitis due to a hepatitis C virus (HCV) infection and was on hemodialysis due to nephropathy related to HCV. Furthermore, he was diagnosed with HIT caused by the administration of heparin for hemodialysis during these treatments. Fortunately, there was no evidence of thromboses and HIT antibody converted negative immediately. Four years after the occurrence of HIT, SLKT was performed for liver and kidney failure. Although the donor was heparinized, the donor grafts were flushed on a backtable by an organ preservation solution without heparin to reduce residual heparin. The subsequent transplantation was uneventful. After the operation, anticoagulation with argatroban, a direct thrombin inhibitor, was started instead of heparin. In the postoperative course, neither thrombosis nor graft dysfunction occurred.
CONCLUSIONS: SLKT in a patient who had a history of HIT could be performed safely.
Keywords: Heparin, Iatrogenic Disease, Kidney Transplantation, Liver Transplantation, Thrombocytopenia